Hail, Renville
- When
- May 22, 8:20 AM CST
- Where
- Renville County, 0.69 mi S of Olivia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.770, -94.980
A complex of thunderstorms developed across central South Dakota during the early morning hours of May 22nd. These storms moved into west-central, and into central and east-central Minnesota during the mid to late morning hours, before dying off in west-central Wisconsin that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms developed across central South Dakota during the early morning hours of May 22nd. These storms moved into west-central, and into central and east-central Minnesota during the mid to late morning hours, before dying off in west-central Wisconsin that afternoon. Some of the storms produced locally 40 to 50 mph winds along with small hail. The largest hail stones were reported around the Twin Cities along with some wind gusts that downed some small tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 5:42 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 642 AM CDT SAT MAY 22 2010 .AVIATION... /12Z TAF ISSUANCE/ MANY CONCERNS THIS FORECAST PERIOD. FIRST IS STRATUS AND FOG FROM KAXN THROUGH KMSP AND ACROSS WEST CENTRAL WI. THIS SHOULD LIFT/BREAKUP BY MID MORNING AS WINDS INCREASE DUE TO A TIGHTENING PRESSURE GRADIENT. SECOND CONCERN DEALS WITH THE THUNDERSTORMS OVER EASTERN SD. FORWARD PROPAGATION ON THE LINE IS 260 AT 43 KNOTS. THIS LINE SHOULD WEAKEN SOME AS IT PUSHES INTO WEST CENTRAL MN AFTER 12Z DUE TO THE IMPULSE IN SD MOVING NORTHEAST ALONG WITH THE BUILDING CAP. HOWEVER...THE INSTABILITY GRADIENT IS STRONG MOVING IN THIS MORNING AND THE LOW LEVEL WIND FIELD IS RATHER ROBUST. THEREFORE... USED TEMPO GROUPS AT KAXN...KRWF AND KSTC FOR RW/TRW. WINDS MAY SWITCH TO THE WEST SOUTHWEST AND INCREASE TO 25 TO 35 KNOTS BEHIND THIS LINE IF IT HOLDS TOGETHER PAST KRWF AND KAXN. AS THE MORNING PROGRESSES...THE PRESSURE GRADIENT TIGHTENS OVER THE MN TAF SITES. SOUTHEAST WINDS NEAR 25 KNOTS EXPECTED BY LATE MORNING AND THROUGH THE AFTERNOON FOR KRWF AND KAXN. GUSTS INTO THE MID 30S WILL OCCUR AS WELL. WINDS FOR KSTC AND KMSP WILL BE MORE AROUND 20 KNOTS WITH GUSTS TO 30 KNOTS. WINDS WILL INCREASE TO 15 KNOTS WITH GUSTS TO 25 KNOTS FOR KRNH AND KEAU. LOW LEVEL MOISTURE WILL BE STREAMING INTO THE AREA AS WELL TODAY AND THIS WILL LIKELY RESULT IN A CEILING FROM 3500 TO 4500 FEET BY THIS AFTERNOON DUE TO THE HEATING AND NEGATIVE CU RULE. THE CEILING IS EXPECTED TO LOWER INTO THE MVFR CATEGORY TONIGHT AS FURTHER MOISTENING CONTINUES. SOME VISIBILITY RESTRICTION AS WELL IN MIST. THUNDERSTORMS ARE POSSIBLE TONIGHT FOR KAXN AS A WAVE OF LOW PRESSURE MOVES NORTHEAST ACROSS SD. FOR NOW...HAVE INDICATED VCSH ALONG WITH CB AS TIMING IS IN QUESTION. FINALLY...LOW LEVEL WINDS WILL INCREASE DRAMATICALLY OVERNIGHT WITH WIND SHEAR LIKELY BETWEEN 06Z AND 12Z FOR KMSP...KRNH AND KRWF. KMSP...THE AIRPORT IS ON THE EDGE OF STRATUS/FOG THAT HAS PLAGUED SE MN AND WESTERN WI OVERNIGHT. LOW LEVEL WINDS FROM THE SOUTHEAST WILL CONTINUE TO BRING SHREDS OF CEILINGS BELOW 010 THROUGH 15Z. INCREASING WINDS SHOULD LIFT/BREAKUP THE LOW CEILING AFTER THAT TIME. SMALL THREAT FOR SHOWERS OR AN ISOLATED THUNDERSTORM FROM 15Z TO 19Z AS ELEVATED INSTABILITY MOVES THROUGH. WINDS WILL INCREASE TO NEAR 20 KNOTS FROM 160 BY AFTERNOON AND CONTINUE INTO THE EVENING. WIND SHEAR A PROBLEM BETWEEN 23/06Z-12Z AS WINDS VEER TO THE SOUTH SOUTHWEST AND INCREASE TO NEAR 40 KNOTS. THE CEILING IS ALSO EXPECTED TO BECOME MVFR BETWEEN 020 AND 030 LATE IN THE NIGHT AND CONTINUE SUNDAY MORNING. && .DISCUSSION... /ISSUED 141 AM CDT SAT MAY 22 2010/ SEVERAL PROBLEMS ARE NOTED IN THIS FORECAST PACKAGE AS MODELS TRY TO DEVELOP CONVECTIVE INDUCED VORT MAXES WHICH PLAY HAVOC ON ANY TYPE OF CONSISTENT RUN TO RUN FORECASTS. THE MAIN CONCERN DEALS WITH ONGOING CONVECTION IN SD...WHICH WILL TRANSLATE EASTWARD THIS MORNING. ONE ITEM TO NOTE...DEW PTS AND THE ANTICIPATED INSTABILITY WILL INCREASE SIGNIFICANTLY DURING THE NEXT 12 TO 24 HRS. AT THE SAME TIME...A STRONG CAPPING INVERSION WILL DEVELOP ON THE LEADING EDGE OF THE STRONGEST FORCING/MOISTURE ADVECTION ACROSS THE DAKOTAS EARLY THIS MORNING. HOW WILL THIS PLAY ON THE CONVECTION THIS MORNING IN SW SD AS IT MOVES INTO MORE STABLE AIR INITIALLY ACROSS MN? WILL CONTINUE WITH LOW POPS ACROSS THE FAR WEST THRU 18Z...BUT WILL KEEP POPS TO A MINIMUM IN THE EAST DUE TO THIS CAPPING INVERSION BY THE AFTN. LATER SHIFTS CAN READJUST BASED ON THE LATEST REGIONAL RADAR DEPICTION. THE ATMOSPHERE BECOMES MORE INTERESTING LATER TONIGHT AS A STRONG LLJ DEVELOPS ALONG THE LEADING EDGE OF A FRONTAL B0UNDARY. INSTABILITY PARAMETERS ARE NOTABLY STRONG IN WESTERN MN BY 06Z/SUNDAY...BUT THERE STILL REMAINS SOME CONCERN WITH THE CAP. HOWEVER...AT THE SAME TIME...UPPER LEVEL FORCING IS MOVING ACROSS THE REGION WHICH SHOULD CAUSE ANY CAP TO BREAK WHICH WILL LEAD TO A STRONG CONVECTIVE COMPLEX DEVELOPING SOMEWHERE ACROSS THE DAKOTAS/FAR WESTERN MN OVERNIGHT. SEVERE PARAMETERS ALSO LOOK INTERESTING... WILL HIGHLIGHT THESE IN THE MORNING HWO. AFTER SUNDAY MORNING...TOO MANY UNCERTAINTIES REMAIN FOR ANY LARGE SCALE PROCESSES TO DOMINATE THE AREA AS THE UPPER RIDGE HOLDS ACROSS THE GREAT LAKES. STRONG S/SSW FLOW ALOFT IS NOT CONDUCIVE FOR ANY TYPE OF STRONG FRONTAL PASSAGE ACROSS THE UPPER MIDWEST THROUGH THE NEXT 7 DAYS. HOWEVER...AS CONVECTIVE COMPLEXES DEVELOP...THE LARGE SCALE PROCESSES THAT ARE KEY TO DETERMINING WHERE THE FRONTAL BOUNDARIES WILL BE...BECOME VERY UNCERTAIN. THEREFORE...AFTER SUNDAY...MY FORECAST IS HIGHLY BASED ON OUTFLOW BOUNDARIES AND INSTABILITY WHICH IN A NUTSHELL...IS HIGHLY VARIABLE. THE LONGER RANGE MODELS ARE STILL ADVERTISING THAT THE UPPER RIDGE ACROSS THE GREAT LAKES WILL SLOWLY BUILD WESTWARD...AND INTO THE CENTRAL PART OF THE U.S. BY NEXT WEEKEND. THEREFORE...THE HEAT AND HUMIDITY WILL HOLD ACROSS THE REGION WITH DIURNALLY DRIVEN CONVECTION DUE TO THE STRONG CAPPING INVERSION. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 453 AM CDT SAT MAY 22 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 453 AM CDT SAT MAY 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA THIS MORNING. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN NEBRASKA AND EASTERN SOUTH DAKOTA...AND MOVE RAPIDLY NORTHEAST INTO WEST CENTRAL MINNESOTA. AMPLE INSTABILITY AND STRONG WIND SHEAR WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH NEXT THURSDAY. DUE TO STRONG INSTABILITY SUNDAY AFTERNOON AND EVENING AHEAD OF A BOUNDARY ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...SOME SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT SAT MAY 22 2010
MNZ047-054-055-221230-
LAC QUI PARLE-STEVENS-SWIFT-
648 AM CDT SAT MAY 22 2010
...THUNDERSTORMS MOVING INTO LAC QUI PARLE...STEVENS AND SWIFT
COUNTIES THROUGH 730 AM CDT...
AT 641 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES WEST OF REVILLO. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NASSAU.
BELLINGHAM.
LOUISBURG.
APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4528 9645 4526 9632 4520 9617 4520 9612
4540 9614 4541 9625 4553 9625 4576 9576
4518 9578 4518 9576 4515 9586 4515 9604
4512 9601 4502 9646
TIME...MOT...LOC 1148Z 242DEG 38KT 4512 9673
JLTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 AM CDT SAT MAY 22 2010
MNZ054>056-064-221330-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
732 AM CDT SAT MAY 22 2010
...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT AND
YELLOW MEDICINE COUNTIES THROUGH 830 AM CDT...
AT 729 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ODESSA TO 3 MILES NORTH OF
MORITZ TO 13 MILES WEST OF ASTORIA. THESE STORMS WERE MOVING EAST AT
55 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NASSAU.
MARIETTA.
LOUISBURG.
MADISON.
CERRO GORDO.
PORTER.
LAT...LON 4527 9647 4526 9632 4520 9612 4530 9612
4539 9532 4464 9580 4462 9644 4476 9647
TIME...MOT...LOC 1231Z 248DEG 50KT 4525 9632 4488 9652
4452 9677SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 AM CDT SAT MAY 22 2010
MNZ048-049-054>058-064-065-073-221445-
CHIPPEWA-KANDIYOHI-LAC QUI
PARLE-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-SWIFT-YELLOW MEDICINE-
837 AM CDT SAT MAY 22 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
LAC QUI PARLE...MEEKER...POPE...REDWOOD...RENVILLE...STEARNS...SWIFT
AND YELLOW MEDICINE COUNTIES THROUGH 945 AM CDT...
AT 832 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNBURG TO MAYNARD TO 6
MILES WEST OF TAUNTON. THESE STORMS WERE MOVING EAST NORTHEAST AT
45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4559 9449 4512 9449 4440 9503 4426 9558
4463 9558 4464 9639 4522 9583 4560 9549
TIME...MOT...LOC 1337Z 245DEG 40KT 4536 9515 4491 9543
4465 9610The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 14:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221215, 221216, 221217, 221218.